Digestive Disorders / Gastroenterology Expert Forum
Long-lasting diarrhea
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Long-lasting diarrhea


  On December 15, 1996 I began having a severe case of diarrhea, a condition that lasted until April 1997.  In April 1998 this condition reappeared and has continued ever since.  The diarrhea is watery and voluminous.  I have been under the care of a gastroenterologist who cannot explain what is happening to me or what to do about it.
  During my first episode, I tried diet modification, took Imodium (immodium) (finally reaching 12 tablets a day to no avail), tincture of opium, and Metamucil.  The condition got steadily worse and I lost 10 pounds.  I had dehydration symptoms and drank lots of Gatorade.
  I took wet stool samples, a colonoscopy, tissue biopsy and an upper GI series and all were negative, except for "moderate nonspecific inflammation of the large bowel."  I tried a gluten-free diet but that produced no changes.  
  I then had a CATG scan of entire bowel and x-ray of the small bowel.  The CAT scan revealed stable gallstones, a very large prostate but otherwise nothing remarkable except a small hiatus hernia.  The major difference between my diarrhea this year and the condition I had last year is that thus far, I have been able to keep my incidents down to one a day (I may have three or four episodes but they are all bunched up within an hour or so) with one or two doses of Imodium (immodium) which I was unable to do last year.  However I have not had the condition as long as I did last year so this may change.
  I have been taking Zocor (for cholesterol) and Hytrin (for enlarged prostate) since 1995.  I also take one Centrex Silver vitamin capsule plus Vitamin E and Selenium supplements daily.
  I am 69 years old and otherwise in good health.  
  This condition is severely affecting my ability to live a normal life and I would appreciate any direction you could give me.
  Thank you.
__________________
Dear Paul,
Diarrhea is common problem with many potential causes.  One useful way to classify diarrhea is by the duration. Diarrhea that lasts 2-3 weeks is considered acute and is usually due to an infectious cause.  Diarrhea lasting longer than 4 weeks is considered to be chronic.  Your condition would be classified as chronic. The list of causes of chronic diarrhea is long.  Infectious causes are not common unless you are immunocompromised, for example suffer from AIDS.   Many of the potential causes have already been ruled out by your previous, extensive evaluation.  There are a few possibilities, however, that may not have been considered based on the information you have provided.
Based on the most obvious abnormality that was found during your workup (the biopsy of your colon), a condition called microscopic colitis comes to mind.  This term was first used in 1980 to describe patients with nonbloody, chronic diarrhea who had grossly normal appearing colon, but  histologic (or microscopic) evidence of inflammation  (an abnormally increased number of white blood cells in the lining of the colon). The cause of this inflammation is unknown.  At present, there is no consensus regarding effective treaments.  Sulfasalazine, 5-aminosalicylic acid , steroid enemas or systemic (oral) steroids (agents commonly used for inflammatory bowel disease such as Crohn's or Ulcerative Colitis), and nonspecific antidiarrheal agents (such as Imodium (immodium)) have helped some patients.  In a recent study, diarrhea resolved in 8 out of 9 patients who took high-dose Pepto-bismol for 8 weeks.
Another possibility, given your history of weight loss, is a previously unrecognized malabsorption.  There are a number of substances which, when malabsorbed in the small intestines cause diarrhea--such as carbohydrates (or complex sugars), fat or bile acids.  Carbohydrates that are not absorbed in the small intestines cannot be absorbed in the colon.  These compounds act as a sponge to draw fluid into the colon resulting in diarrhea.  A frequent example of this entity is lactose intolerance; in this condition, patients lack the enzyme to break down lactose--a sugar commonly found in dairy products.  
Bile acid malabsorption can also cause diarrhea.  Usually, this condition is found in patients who have had surgery to remove or bypass the terminal part of the small intestines where bile acids are normally re-absorbed.  In rare instances, however, idiopathic (meaning unknown cause) bile acid malabsorption can occur and is thought to be responsible for idiopathic chronic diarrhea in adult patients.  Typically, diarrhea resulting from this condition is mild, follows meals, and responds well to a medicine called cholestyramine (Questran).
Many medications can cause diarrhea.  A few classes of agents that  frequently cause diarrhea are antacids, antibiotics, antihypertensives (such as Hytrin), laxatives, magnesium supplements, caffeine and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, Motrin, Aleve, etc.  Although diarrhea resulting from a medication usually occurs shortly after institution of the new drug or an increase in dosage, it can occur after chronic treatment with a drug at the same dosage.
You did not mention your typical intake of alcohol.  Diarrhea is common among people who consume large amounts, whether acutely or chronically.  Alcohol has a multitude of effects on the small intestine and colon that cause diarrhea.
Sometimes, incontinence can masquerade as severe diarrhea.  This can be an embarrassing problem that you may recognize or volunteer to disclose during an office visit to your doctor.  Clearly, diarrhea itself can cause fecal incontinence but in some patients the incontinence is the primary problem.  Studies of anal manometry can determine if you suffer from incontinence.
Although you describe an extensive work-up, there are a multitude of additional diagnostic tests that can be done.  For example, examination of a 72-hour stool collection, blood tests looking for unusual proteins or hormones that can cause diarrhea, urine tests and small intestinal aspirate and biopsy.  Finally, some parasitic infections can cause chronic diarrhea.
This response is offered for your general information and should not replace the conclusions drawn from a careful and complete evaluation by your physician.
If you want, we would be happy to see you in the Division of Gastroenterology at Henry Ford Hospital, in order to review your records and initiate treatment to improve your symptoms.  You can arrange an appointment with Dr. Fogel, one of our experts in the investigation ofdiarrhea.  He can be reached by calling the Henry Ford Physician Referral Line at (800)653-6568.
HFHSM.D.-rf
*keywords: diarrhea, malabsorption, incontinence
0.5





Related Discussions
0 Comments
Blank
Avatar_n_tn
A related discussion, long term liquid diarrhea was started.
Blank
Avatar_f_tn
A related discussion, Allergy to wine? was started.
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank